Connecticut, 2024

High Wind in Connecticut, February 29, 2024

February 29, 2024 · NWS OKX · 1 event in 1 county or zone

A strong cold front passed through the area during the evening of February 28th, 2024. This brought high winds behind its passage to Southern Connecticut during the early morning hours of February 29th, 2024.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front passed through the area during the evening of February 28th, 2024. This brought high winds behind its passage to Southern Connecticut during the early morning hours of February 29th, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 29, 12:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 29, 12:42 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
1242 AM EST Thu Feb 29 2024

.SYNOPSIS...
A strong cold front has moved east of the region early in the
overnight. This will be followed thereafter by high pressure
gradually building into the area through Thursday night. The
high will move offshore on Friday as a weak low pressure trough
moves along the coast. The trough will remain offshore into
early next week, with unsettled weather possible. A cold front
will approach for midweek.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Early here in the overnight period, the strong cold front has
moved east of the region. Gusty NW flow being observed from
Montauk all the way west to Orange County NY. The last of the
steady is rain is about to exit the South Fork of Long Island
and extreme eastern portions of New London CT. Some light
precipitation is depicted on Doppler radar to the west which may
have a mix of light rain and light snow. With temperatures
still above freezing at the surface, no snow accumulation is
expected.

Wind gusts are still meeting wind advisory criteria in quite a
few locations where gusts are near 45 to 50 mph. Would expect
these same gusts to persist the next few hours with strong cold
air advection underway. Wind Advisory remains in effect through
4 AM Thursday for the entire forecast region.

The other story overnight will be the rapid temperature drop
behind the front. Temperatures have fallen to 45-50 right behind
the front NW of NYC, and should continue to fall into the 40s
and then 30s throughout. If there is some lingering precip, a
few wet snowflakes are possible, but weakening lift and limited
moisture likely keep this isolated. Temperatures should continue
to fall below freezing in the very early morning hours.

There should be enough time for moisture on roads to dry up or
evaporate, especially with the strong winds tonight and dew points
falling into the teens overnight. Will have to monitor trends for
any patchy black ice, but for now the concern is limited due to
these reasons.

Wind chills will be in the teens by early Thursday morning.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Large, negatively tilted upper trough will continue moving east
of the area with high pressure building to our south and west.
The NW flow behind the departing storm system to the NE and
building high is supportive of lake effect streamers moving
towards the interior in the morning. Several CAMs are signaling
this potential as well. Due to this signal, have added in
isolated flurries to the interior during the morning. The dry
low levels should prevent any accumulation. The weakening NW
flow and change in flow direction to the west should bring an
end to any flurries and also help diminish stratocu in the
afternoon.

Otherwise, a much colder day is in store for Thursday. Highs
will be close to 20 degrees colder compared to Wednesday with
readings in the 30s for most locations. The NYC metro/urban NE
NJ corridor could see around 40 degrees.

High pressure ridge axis builds over the area Thursday night.
Winds will weaken and become light overnight with mostly clear
skies. This will set up good radiational cooling conditions and
should allow temperatures to bottom out in the 20s for much of the
region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The long term period will be mainly unsettled as an inverted
trough moves along the east coast Friday night and remains
offshore into the beginning of next week as an upper level Omega
blocking pattern sets up, and the area will be under a weak
upper ridge. Another shortwave moves toward the region from the
southwest midweek as a northern stream cold front approaches.
While much of the extended period will not be wet, there remains
a lot of timing and placement uncertainty, so have used the NBM
for probabilities for the long term period.

The other feature of the long term will be a warming trend
beginning Saturday and remaining into the start of next week.
Friday's temperatures will be near normal, then Saturday into
Wednesday will be above normal, with temperatures 5 to around 10
degrees above normal Sunday through Wednesday. While no record
highs are expected there is a chance that a few high minimum
temperatures records will be set Sunday through Tuesday. Again
mainly used the NBM temperatures with a blend of the 75th
percentile.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
VFR as a strong cold front continues to the east overnight, and
high pressure builds to the SW.

WNW winds still 20-25 G30-40kt at times much of tonight, and
15-20G30kt thereafter through daytime Thu. Winds will diminish
Thu night, but with some gusts over 20 kt early.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Unscheduled AMD not expected attm.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...

Late Thursday night: VFR.

Friday: VFR. S winds G15-20kt along the coast.

Saturday: MVFR cond possible with chance of rain.

Sunday: Mainly VFR with only slight chance of rain.

Monday: Mainly VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Widespread gale conditions are occurring after a strong cold
frontal passage, and should persist into early Thursday morning,
before ending from west to east by Thursday afternoon. It is
possible the Gale Warning will need to be cancelled sooner if
winds on the waters subside below gales sooner. Winds to SCA
levels are then likely Thursday afternoon. Ocean seas will
remain high through tonight into Thursday morning before
beginning to subside Thursday afternoon. While winds on the
waters will be below SCA levels Thursday evening, ocean seas may
remain around 5 ft. The elevated seas should subside by
midnight with seas below 5 ft into early Friday morning.

Winds and seas are expected to be below SCA levels across the
forecast waters Friday through Saturday morning. Then
southeast winds will be increasing Saturday afternoon ahead of
approaching low pressure to the south, with the winds becoming
east Saturday night. This will likely build ocean seas to SCA
levels by late afternoon, with seas building into Saturday
night. Ocean seas likely remain elevated into at least Monday
night as an east flow persists with high pressure offshore.

&&

.HYDROLOGY...
No hydrologic impacts are expected into the middle of
next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EST early this morning for CTZ005>012.
NY...Wind Advisory until 4 AM EST early this morning for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 4 AM EST early this morning for NJZ002-004-
     006-103>108.
MARINE...Gale Warning until 1 PM EST this afternoon for ANZ331-332-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...BG/DS/MET
NEAR TERM...BG/JM/DS/MET
SHORT TERM...DS
LONG TERM...MET
AVIATION...BG
MARINE...BG/DS/MET
HYDROLOGY...DS/MET
Hazardous weather outlook, Feb 28, 3:31 PM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 PM EST Wed Feb 28 2024

CTZ005>007-009>011-NJZ002-004-006-103>108-NYZ067>075-176>179-292045-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
331 PM EST Wed Feb 28 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ008-012-NYZ078>081-292045-
Northern New London-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
331 PM EST Wed Feb 28 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-292045-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
331 PM EST Wed Feb 28 2024

...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Feb 28, 10:13 PM EST, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1013 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Non-Tstm Wnd Gst 2 W Fresh Meadows       40.73N 73.82W
02/28/2024  M61 MPH          Queens             NY   Mesonet

            Mesonet station QUEE Kew Garden Hills.

&&
Local storm report, Feb 28, 11:01 PM EST, 4 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1101 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     Non-Tstm Wnd Gst NYC/JFK                 40.64N 73.76W
02/28/2024  M58 MPH          Queens             NY   ASOS

&&
Local storm report, Feb 29, 12:19 AM EST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1219 AM EST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Non-Tstm Wnd Gst 2 N Tompkinsville       40.66N 74.06W
02/28/2024  M66 MPH          ANZ338             NY   Mesonet

            Mesonet station ROBN4 Robbins Reef, NJ.

&&
Local storm report, Feb 29, 12:20 AM EST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1220 AM EST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     Non-Tstm Wnd Gst 1 E Stony Brook         40.91N 73.12W
02/29/2024  M71 MPH          Suffolk            NY   Mesonet

            Mesonet station EW5678 Stony Brook. Measured
            159 ft.

&&
Local storm report, Feb 29, 12:22 AM EST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1222 AM EST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Non-Tstm Wnd Gst 15 S Atlantic Beach     40.37N 73.70W
02/28/2024  M58 MPH          ANZ355             NY   Mesonet

            Mesonet station 44065 15 S Atlantic Beach.

&&
Local storm report, Feb 29, 12:51 AM EST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1251 AM EST Thu Feb 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     Non-Tstm Wnd Gst 2 N Glen Cove           40.90N 73.63W
02/29/2024  M64 MPH          Nassau             NY   Mesonet

            Mesonet station XBAY Bayville.

1224 AM     Non-Tstm Wnd Gst Eatons Neck             40.95N 73.40W
02/29/2024  M61 MPH          Suffolk            NY   Mesonet

            Mesonet station XEAT Eatons Neck.

1225 AM     Non-Tstm Wnd Gst 1 E Stony Brook         40.91N 73.12W
02/29/2024  M72 MPH          Suffolk            NY   Mesonet

            Mesonet station EW5678 Stony Brook. Measured at 159 ft

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Middlesex

When
February 29, 4:00 AM EST to 5:00 AM EST
Where
Northern Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Law Enforcement reported a tree down at 420 AM Local Standard Time across I-91 northbound at exit 20 in Middletown, CT, closing the road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156455.